Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 26, NWS Wilmington, NC

July 16, 2023New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jul 16, 2023, 3:37 AM EDT for New Hanover County, Pender County, North Carolina. It took effect at Jul 16, 2023, 6:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2023, 3:37 AM EDT (07:37 UTC)
In effect from
Jul 16, 2023, 6:00 AM EDT
Expired
Jul 16, 2023, 10:38 AM EDT
In force
5 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WHUS42 KILM 160737
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
337 AM EDT Sun Jul 16 2023

NCZ106-108-170000-
/O.NEW.KILM.BH.S.0026.230716T1000Z-230717T0000Z/
Coastal Pender-Coastal New Hanover-
337 AM EDT Sun Jul 16 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

9
1 follow-up statement
242 
WHUS42 KILM 161438
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1038 AM EDT Sun Jul 16 2023

NCZ106-108-170000-
/O.CAN.KILM.BH.S.0026.000000T0000Z-230717T0000Z/
/O.NEW.KILM.RP.S.0014.230716T1438Z-230717T0000Z/
Coastal Pender-Coastal New Hanover-
1038 AM EDT Sun Jul 16 2023

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Dangerous rip currents. Strong south to north longshore
  current.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

19

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 16, 1:04 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 16, 1:04 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
104 AM EDT Sun Jul 16 2023

.SYNOPSIS...
An approaching front will help produce enhanced shower and
thunderstorm activity Sun. Bermuda high pressure will bring
hotter weather and fewer storms Tuesday through Friday. Heat
could reach dangerous levels with heat index values exceeding
105 degrees, especially during the mid-week period of next week.

&&

.UPDATE...
Convection is redeveloping along a weakening cold front, moving
eastward this morning. Expect heavy, brief, showers and a slight
chance of a thunderstorm inland. Areas along the coast may also
see a storm this morning, mainly south-facing beaches of
Brunswick County and parts of southeastern NC.

&&

.NEAR TERM /THROUGH MONDAY/...
A majority of shower/storm activity is currently over our NW
counties. Best coverage will likely remain in this area.

Overnight a passing shortwave aloft paired with a surface
front should increase activity, perhaps bringing another solid
line of showers and storms across the area from west to east.
The integrity of this line is questionable as daytime
instability will be gone and the surface boundary looks to stall
west of the area, so it could begin to break up. Activity
should decrease towards Sun morning with only low chances
lingering along the NC coast through into the afternoon.
Coverage will again start to increase in the afternoon with
diurnal heating and the front may make marginal progress towards
us by the end of the period. PWATS remain +2", but they will be
higher earlier in the day as flow aloft becomes more westerly
in the afternoon, possibly entraining drier air into the column
ahead of the front, decreasing PWATS slightly. With the
lingering boundary and continued PVA aloft from increasing
troughing, coverage for afternoon showers/storms may be higher
than previous days, particularly along the coast. Local
instances of flooding are possible.

Lows in the mid-upper 70s. Heat indices may near 105 for
several counties near the coast during the afternoon, but with
this being the time that convection will start up elected to
leave out a heat advisory at this time. Highs in the lower 90s.

&&

.SHORT TERM /MONDAY NIGHT/...
Longwave upper trof to remain anchored, affecting the eastern
U.S., ie. east of the Mississippi River. The mean trof axis
will remain west of the ILM CWA during this period. Mid-level
s/w trof rotating thru the upper trof and off the SE Coast Sun
evening, should take the remaining evening convection with it. A
second and a bit more potent mid-level s/w trof will push to
the FA later Mon or Mon night. This will help drive a sfc "cold"
front to the outskirts of the ILM CWA b4 stalling. Although PWs
drop below 2 inches inland, the immediate coast PWs will stay
aoa 2 inches. Convection Mon into Mon evening will primarily
occur east of I-95 with influences from the sea breeze and
stalling cold front. Upper dynamics aiding, could result in
isolated potent tstorms given some dry air entrainment aloft
involved. Generally followed model temp guidance thru the period
with continued chance of seeing some locations eclipse 105 heat
indices. Kept 70s dewpoints across the FA during Mon, with the
back edge of upper 60s dewpoints remaining on the west of the
stalled front, ie. outside of the FA

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Longwave upper trof still in control during this period.
However, the positioning of the longwave upper trof axis swings
to either overhead or just to the east of the ILM CWA. This will
allow for W to WNW, drier air flow aloft to invade the FA
during the long term period. This in effect means warmer or
hotter temps across the FA as cloud coverage diminishes and pcpn
coverage becomes more isolated, limited to either the sea
breeze or the Piedmont trof. A capped atm will even limit
convection along the aforementioned sfc convergent areas.
Wed/Thu and possibly Fri will observe heat indices easily
breaching 105 degrees and may encroach the 110 degree mark
across a few locations. Nevertheless, these are dangerous heat
levels and will see a prolonged 3 day period of it.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...

Showers and storms continue to plague the area overnight with a
better chance of convection along the coast. Stratus is likely
to develop inland in the wake of shallow convection and showers,
moving eastward prior to sunrise. FLO/LBT likely to see IFR or
near-IFR flight restrictions. MVFR along the coast. Drier on
Sunday in the wake of the front with convection focused along
the coast and developing sea breeze. VFR for much of the day
outside of IFR VIS near storms.

Extended Aviation Outlook... Convection becomes more isolated
and diurnally driven Monday through Thursday. Brief MVFR/IFR
conditions possible but predominantly VFR expected.

&&

.MARINE...
Through Sunday...S/SW winds increase to 15-20 kt overnight
as a front approaches the area and a disturbance passes aloft.
Gusts could near 25 kt periodically, particularly over SC
waters, but should be infrequent enough to where a SCA is not
needed. Speeds decrease towards 15 kt Sun morning before
increasing again in the afternoon, decreasing heading into the
evening. Rain chances gradually increase through Sunday as a
front approaches the area.seconds paired with a SSW wind wave
(3-4 ft at 5-6 seconds).

Sunday Night through Thursday...
Sun night, a weak to modest sfc pressure pattern and gradient
to yield a SW wind around 15 kt, few gusts to 20 kt. Sfc cold
front drops to central Carolinas and meanders ie. stalls inland.
Winds may veer to the W Mon morning around 10 kt but likely back
to the S-SW 10-15 kt due to a stronger mesoscale and
progressive aftn/evening sea breeze. There-after, the cold front
fizzles into a Piedmont trof while the stronger sfc pressure
gradient pattern switches further offshore. Overall, Tue thru
Thu, looking at synoptic SW 10-15 kt except nearshore S around
15 kt g20 kt during each aftn/evening due to the daily and
likely strong sea breeze given the roasting temps inland. Seas
generally in the 2 to 4 ft range thruout this time table. Mainly
looking at a SSE-SSW wind wave direction dominating...with
possibly a small underlying ENE-E 10+ second period Don swell
affecting the waters late Mon thru late Tue.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...LEW
UPDATE...21
NEAR TERM...LEW
SHORT TERM...DCH
LONG TERM...DCH
AVIATION...21
MARINE...DCH/LEW
Hazardous weather outlook, Jul 16, 3:30 AM EDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
330 AM EDT Sun Jul 16 2023

NCZ106-108-110-SCZ054-056-170730-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
330 AM EDT Sun Jul 16 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat Advisories may be needed Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-170730-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
330 AM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat Advisories may be needed Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-170730-
Inland New Hanover-
330 AM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat Advisories may be needed Wednesday through Friday.

Coastal Flood Advisories may be needed for minor coastal flooding
along the lower Cape Fear River during the evening high tides through
the early portion of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-170730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
330 AM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:38 AM EDTRip Current StatementILMNew Hanover, Pender9 hr
Jul 16, 1:53 PM EDTCoastal Flood AdvisoryILMNew Hanover10 hr

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.